Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 409, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2009, 6:57 PM EDT for Bibb County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 6:57 PM EDT (22:57 UTC)
- Expired
- Aug 5, 2009, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Bibb County, GA
The radar
The Robins AFB radar (KJGX), 32 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:05 PM EDT | TSTM WND DMG | Macon, GA | NUMEROUS TREES DOWN...INCLUDING ONE LARGE TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2691 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 052257
SVRFFC
GAC021-052330-
/O.NEW.KFFC.SV.W.0409.090805T2257Z-090805T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BIBB COUNTY IN CENTRAL GEORGIA
* UNTIL 730 PM EDT
* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ARKWRIGHT TO LIZELLA...MOVING EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MACON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3281 8387 3294 8371 3288 8365 3288 8359
3287 8358 3287 8356 3284 8352 3285 8351
3282 8348 3273 8357
TIME...MOT...LOC 2256Z 279DEG 13KT 3289 8367 3281 8378
$$1 follow-up statement
000
WWUS52 KFFC 052332
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT WED AUG 5 2009
GAC021-052341-
/O.EXP.KFFC.SV.W.0409.000000T0000Z-090805T2330Z/
BIBB GA-
732 PM EDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR BIBB COUNTY WILL BE ALLOWED
TO EXPIRE AT 730 PM EDT...
THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING FOR BIBB COUNTY
HAS WEAKENED AND IS NO LONGER SEVERE. AT THE CURRENT TIME...ONLY A
SMALL SHOWER WITH 20 TO 25 MPH WINDS REMAINED IN THE FAR EASTERN
PART OF THE COUNTY.
LAT...LON 3281 8387 3294 8371 3288 8365 3288 8359
3287 8358 3287 8356 3284 8352 3285 8351
3282 8348 3273 8357
TIME...MOT...LOC 2257Z 279DEG 13KT 3289 8367 3281 8378
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:33 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 5, 6:33 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 633 PM EDT WED AUG 5 2009 .UPDATE... CONVECTIVE ACTIVITY HAS DIMINISHED ACROSS NORTH GA AS DRY AIR HAS BEGUN TO MOVE IN...ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS ACROSS CENTRAL GA. HAVE UPDATED THE ZONES TO REMOVE POPS AND THUNDER FOR THE REMAINDER OF TONIGHT GENERALLY NORTH OF A LINE FROM WEST POINT TO ATHENS. THE REST OF THE FORECAST FOR TONIGHT STILL LOOKS TO BE ON TRACK. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... CONVECTION ASSOCIATED WITH SHORTWAVE CONTINUES TO FIRE ALONG OUTFLOW BOUNDARIES LEFT FROM OVERNIGHT MCS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. THE MOIST ATMOSPHERE...IN COMBINATION WITH LIFTED INDEX VALUES OF -4 TO -6 AND CAPES APPROACHING 3000...WILL SUPPORT THE DEVELOPMENT OF SOME STRONG PULSE STORMS. SOME OF THESE STORMS COULD BE SEVERE. MODELS CONSISTENT WITH A CHANGE IN THE LARGE SCALE SYNOPTIC PATTERN AS THE UPPER TROUGH PUSHES OFF THE EAST COAST THURSDAY AFTERNOON AND HIGH PRESSURE RIDGE BUILDS OVER THE REGION. BEST POPS THURSDAY OVER PORTIONS OF CENTRAL AND SE GA DOWNSTREAM OF THE TROUGH. DRIER AIR ASSOCIATED WITH THE RIDGE WILL KEEP POPS LOW AS IT CONTINUES TO BUILD OVER THE REGION INTO THE WEEKEND. LIKEWISE... TEMPERATURES WILL APPROACH THE MID TO UPPER 90S INTO THE WEEKEND. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE HIGH PRESSURE RIDGE WILL DOMINATE CONDITIONS ACROSS THE AREA INTO NEXT WEEK. HOT TEMPERATURES AND GENERALLY DIURNAL CONVECTION WILL BE THE PRIMARY FEATURES. MODELS HINT AT BEST CHANCES FOR DIURNAL CONVECTION ACROSS PORTIONS OF SOUTH AND CENTRAL GA BEGINNING SUNDAY AND CONTINUING THROUGH TUESDAY. AS THE RIDGE BEGINS TO MOVE OFF OVER THE ATLANTIC EARLY NEXT WEEK...AN UPPER LEVEL TROUGH MOVES OVER THE NORTHEAST. DISTURBANCES IN THE UPPER LEVEL FLOW WILL PROVIDE THE BEST CHANCES FOR PRECIPITATION BY WEDNESDAY. TEMPERATURES WILL RETURN TO NEAR 90 ACROSS THE AREA BY WEDNESDAY. && .AVIATION... MUCH DRIER AIR MOVING ACROSS NORTH GEORGIA. NOTHING UPSTREAM AND NO TRIGGER THEREFORE WILL TAKE OUT MENTION OF CONVECTION TONIGHT FROM ATL TO AHN. THE BACK EDGE OF THE MOISTURE BOUNDARY SEEN ON SATELLITE FROM JUST EAST OF AHN TO NEAR LGC MOVING SOUTHEAST. AHEAD OF THIS WILL KEEP TSRA IN THE TAF WITH COVERAGE DIMINISHING. ACCORDING TO THE MODELS THIS BOUNDARY STALLS ACROSS CENTRAL GA TONIGHT AND SLOWLY RETREATS NORTH...BUT NOT MAKING IT TO ATL/AHN. WILL GO WITH PROB 30 IN THE CSG/MCN AREAS AFTER 18Z THURSDAY. HOWEVER FOR AHN AND ATL AREAS WILL GO WITH A DRY FORECAST AND VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 68 94 67 95 70 / 30 5 10 10 5 ATLANTA 71 91 71 94 73 / 30 5 10 10 5 BLAIRSVILLE 64 86 63 87 66 / 20 5 10 20 5 CARTERSVILLE 65 91 62 94 68 / 20 5 10 10 5 COLUMBUS 72 92 71 95 74 / 30 20 10 10 5 GAINESVILLE 68 90 68 92 71 / 20 10 10 10 5 MACON 71 94 69 96 72 / 30 20 10 10 5 ROME 67 94 65 96 69 / 20 5 10 10 5 PEACHTREE CITY 66 91 64 92 68 / 30 5 10 10 5 VIDALIA 71 91 69 94 71 / 40 30 10 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 31
Hazardous weather outlook, Aug 5, 6:26 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 626 PM EDT WED AUG 5 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-062230- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 626 PM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL GEORGIA THIS EVENING. .SYNOPSIS... A MOISTURE BOUNDARY FROM JUST SOUTH OF ATLANTA TO NEAR ATHENS WILL MOVE INTO CENTRAL GEORGIA AND STALL TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THE SEVERE STORMS WILL BE DAMAGING WINDS AND NICKEL TO QUARTER SIZED HAIL. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY. .DISCUSSION... AHEAD OF THE MOISTURE BOUNDARY THE ATMOSPHERE REMAINED UNSTABLE AND WITH DAYTIME HEATING...NUMEROUS THUNDERSTORMS HAVE DEVELOPED. A FEW OF THESE STORMS HAVE ALREADY PRODUCING DAMAGING WINDS. THIS WILL CONTINUE THROUGH SUNSET...HOWEVER AFTER SUNSET THE ATMOSPHERE WILL STABILIZE SOMEWHAT. WHILE SCATTERED THUNDERSTORMS REMAIN POSSIBLE AFTER MIDNIGHT ACROSS CENTRAL GEORGIA...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 5, 5:25 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EDT WED AUG 5 2009 GAZ110-052200- 525 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR 35 TO 40 MPH WINDS IN TELFAIR COUNTY UNTIL 600 PM EDT... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL TELFAIR COUNTY FROM JUST SOUTHWEST OF WORKMORE TO JACKSONVILLE...MOVING EAST AT 15 MPH. THESE STORMS WILL MOVE TOWARD LUMBER CITY WITHIN THE NEXT 30 MINUTES. WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS TELFAIR COUNTY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Local storm report, Aug 5, 5:44 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG SOPERTON 32.38N 82.59W
08/05/2009 TREUTLEN GA PUBLIC
ONE TREE DOWN ALONG MUSCOGEE RD OUTSIDE SOPERTON
0518 PM HAIL 4 NE OAK PARK 32.40N 82.27W
08/05/2009 E0.75 INCH EMANUEL GA PUBLIC
REPORTED TO COUNTY 911 CENTER
&&
HANDELSpecial weather statement, Aug 5, 6:07 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 607 PM EDT WED AUG 5 2009 GAZ079-080-091>093-102>104-052245- 607 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER... WEBSTER...STEWART...SCHLEY...TAYLOR...MACON...MARION AND TALBOT COUNTIES UNTIL 645 PM EDT... AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SMALL...YET STRONG CLUSTERS OF THUNDERSTORMS ACROSS THE INDICATED COUNTIES...FROM TALBOTTON...TO ROBERTA...TO BUENA VISTA...TO BUTLER...REYNOLDS...PRESTON...AND BUENA VISTA...MOVING SOUTHEAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. 19
Special weather statement, Aug 5, 6:19 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 619 PM EDT WED AUG 5 2009 GAZ112-113-052245- 619 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TOOMBS AND SOUTHERN MONTGOMERY COUNTIES UNTIL 645 PM EDT... AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS HAD DEVELOPED FROM OHOOPEE TO 5 MILES SOUTHWEST OF CHARLOTTEVILLE...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL AFFECT CEDAR CROSSING...JOHNSON CORNER...AND NEW BRANCH. WIND GUSTS UP TO 40 MPH MAY BLOW DOWN SMALL TREES AND POWER LINES. IN ADDITION...NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ARE INDICATED IN THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Special weather statement, Aug 5, 6:39 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 639 PM EDT WED AUG 5 2009 GAZ082-052315- 639 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH IN BIBB COUNTY UNTIL 715 PM EDT... AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM WESLEYAN TO LIZELLA...MOVING EAST-SOUTHEAST AT 15 MPH. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Special weather statement, Aug 5, 6:48 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 648 PM EDT WED AUG 5 2009 GAZ103-104-052315- 648 PM EDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WESTERN SUMTER AND SOUTHERN WEBSTER COUNTIES UNTIL 715 PM EDT... AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM PLAINS TO LEVERETTS...MOVING SOUTHEAST AT 5 MPH. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:53 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Aug 4, 9:03 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 57 min |
| Aug 5, 1:56 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 49 min |
| Aug 5, 2:26 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Washington, Wilkinson | 31 min |
| Aug 5, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Macon, Schley | 26 min |
| Aug 5, 3:26 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs | 49 min |
| Aug 5, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Treutlen | 36 min |
| Aug 5, 5:16 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 44 min |
| Aug 5, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 51 min |
| Aug 5, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Monroe | 38 min |
| Aug 5, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.